Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 1, NWS Topeka, KS

January 26, 200613 counties in Kansas

NWS Topeka, KS issued this wind advisory at Jan 26, 2006, 3:55 AM CST for 13 counties in Kansas. It took effect at Jan 26, 2006, 12:00 PM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2006, 3:55 AM CST (09:55 UTC)
In effect from
Jan 26, 2006, 12:00 PM CST
Expired
Jan 26, 2006, 6:53 PM CST
In force
7 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 63 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2332 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 260955
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
355 AM CST THU JAN 26 2006

...STRONG SOUTH WINDS EXPECTED TODAY...

.HIGH PRESSURE IN THE MISSISSIPPI VALLEY WILL COMBINE WITH LOW
PRESSURE IN THE HIGH PLAINS TO CREATE VERY WINDY CONDITIONS OVER
THE AREA BY LATE MORNING. WIND SPEEDS WILL DIMINISH BY LATE
EVENING.

KSZ008>010-020>023-034>038-054-261800-
/O.NEW.KTOP.WI.Y.0001.060126T1600Z-060127T0200Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-
DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...EMPORIA
355 AM CST THU JAN 26 2006

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST
THIS EVENING. 

SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH CAN BE
EXPECTED FROM LATE THIS MORNING INTO THE EARLY EVENING HOURS.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE
TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

$$
2 follow-up statements
000 
WWUS73 KTOP 261720
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
ISSUED BY NATIONAL WEATHER SERVICE WICHITA KS
1120 AM CST THU JAN 26 2006

...STRONG SOUTH WINDS EXPECTED TODAY...

.HIGH PRESSURE IN THE MISSISSIPPI VALLEY WILL COMBINE WITH LOW
PRESSURE IN THE HIGH PLAINS...TO CREATE VERY WINDY CONDITIONS
THIS AFTERNOON. WIND SPEEDS WILL DIMINISH DURING THE EVENING.

KSZ008>010-020>023-034>038-054-270200-
/O.EXT.KTOP.WI.Y.0001.060126T1800Z-060127T0200Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-
DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...EMPORIA
1120 AM CST THU JAN 26 2006

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM CST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 8 PM CST THIS EVENING. 

SOUTH WINDS AROUND 30 MPH...WITH GUSTS UP TO 45 MPH CAN BE EXPECTED
THIS AFTERNOON AND EARLY EVENING. DRIVERS OF HIGH PROFILE
VEHICLES ON EAST WEST ROADS WILL NEED TO ESPECIALLY ALERT TODAY.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE AND OTHER LOOSE
OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE TREES...BLOW
WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.


$$

HOWERTON
000 
WWUS73 KTOP 270053
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CST THU JAN 26 2006

KSZ008>010-020>023-034>038-054-270200-
/O.CAN.KTOP.WI.Y.0001.000000T0000Z-060127T0200Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-
DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...EMPORIA
653 PM CST THU JAN 26 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELED THE WIND
ADVISORY.

WINDS OVER NORTH CENTRAL AND NORTHEASTERN KANSAS HAVE DIMINISHED
BELOW ADVISORY CRITERIA. SUSTAINED WINDS OF 15 TO 20 MPH WILL
CONTINUE INTO THE OVERNIGHT HOURS.

$$

KC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Jan 25, 3:37 PM CST, 12 hours 18 minutes earlier.

Area forecast discussion, Jan 25, 3:37 PM CST, 12 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
337 PM CST WED JAN 25 2006

.DISCUSSION...

SHORT TERM CONCERNS ARE CLOUD AND TEMP TRENDS TONIGHT...THEN MAINLY
WINDS AND PRECIP CHANCES THURSDAY INTO THURSDAY NIGHT.  BEYOND THIS
CONCERNS ARE PRECIPITATION CHANCES FRIDAY NIGHT INTO SUNDAY AND
TEMPERATURES.

H500 RIDGING BUILDING INTO THE FORECAST AREA THIS AFTERNOON WAS
HOLDING MOST CIRRUS FROM COLORADO INTO WEST TEXAS.  THE SURFACE HIGH
SPREAD ACROSS THE AREA THIS MORNING WAS SLOW TO SLIDE EAST KEEPING
WIND SPEEDS LIGHT FOR MUCH OF THE FORECAST AREA...SPEEDS HAD BEGUN
INCREASING BY EARLY AFTERNOON THROUGH THE NORTHCENTRAL COUNTIES.

.TONIGHT AND THURSDAY...
H500 RIDGING SHOULD PEAK OVER THE AREA THIS EVENING WITH CIRRUS
BEGINNING TO OVERPSREAD THE REGION.  THE H500 LOW DRIVING THE
PUSHING THE RIDGE EAST WILL BE OVER EASTERN COLORADO BY MID-DAY
THURSDAY.  THIS SHOULD SPREAD INCREASING MOISTURE OVER THE CENTRAL
PLAINS WITH HIGH CLOUDS INCREASING OVER THE FORECAST AREA DURING THE
MORNING WITH MID-LEVEL CLOUDS BY AFTERNOON.

DESPITE MODELS CONTINUING TO LOWER QPF...PRECIPITABLE WATER VALUES
ARE VERY HIGH FOR THIS TIME OF YEAR.  MODEL SOUNDINGS SHOW SO MUCH
DRY AIR IN THE LOW LAYERS THAT HAVE OPTED ONLY SHOW A CHANCE FOR
SPRINKLES INSTEAD OF MEASURABLE PRECIP.  WITH TIGHTENING SURFACE
GRADIENT...WIND SPEEDS SHOULD APPROACH WIND ADVISORY CRITERIA
(31-40MPH FOR ONE HOUR OR MORE)...WITH GUSTS ABOVE 35 OVER THE FLINT
HILLS AND THE NORTHCENTRAL COUNTIES.

HIGHS THURSDAY WILL BE A LITTLE TRICKY WITH INCREASING CLOUDS AND
GREAT MIXING...BUT SETTLED ON NUMBERS GENERALLY AROUND 60 SINCE THE
NORTHCENTRAL COUNTIES WILL BE ALMOST 6 DEGREES WARMER FOR LOWS THAN
IN THE EXTREME EAST.

FOR THE THURSDAY NIGHT INTO FRIDAY PERIOD...OPEN WAVE ALOFT LIFTS
NORTHEAST WITH WEAKENING SURFACE TROUGH.  DEEPER MOISTURE OFF TO THE
EAST.  H850 MB GRADIENT STILL FAIRLY STRONG THURSDAY EVENING WITH
BOTH NAM AND GFS SHOWING 50 TO 55 KTS THROUGH 06Z FRIDAY OVER MUCH
OF CWA THUS KEPT WIND GUSTS UP FOR THURSDAY EVENING.  SOUTHWEST
FETCH ALOFT AHEAD OF NEXT DEVELOPING SYSTEM ON FRIDAY.  GFS
LINGERING LOW LEVEL MOISTURE...H850MB AND BELOW ACROSS EASTERN HALF
OF STATE...NAM NOT AS MOIST WITH LOW LEVEL MOISTURE CONFINE MORE TO
EASTERN OK INTO SOUTHWEST AND CENTRAL MO.  EXPECTING AT LEAST PARTLY
CLOUDY SKIES AND BECAUSE OF THAT...FAVORING THE COOLER BUT STILL
VERY MILD...MAV/FWC HIGHS IN THE MIDDLE 50S.

FOR THE FRIDAY NIGHT PERIOD INTO SATURDAY MORNING PERIOD...WARM
ADVECTION/ISENTROPIC LIFT SET UP OVER EASTERN TWO-THIRDS OF CWA
ALONG WITH SPEED MAX IN SOUTHWEST FLOW...AND INCREASING MOISTURE
FIELDS...HAVE THUS KEPT GOING POPS OVERNIGHT FRIDAY.  ON SATURDAY
SPEED MAX/SHORTWAVE LIFTS NORTHEAST HOWEVER MAIN TROUGH TO THE WEST
PUSHING EAST NOW COMES INTO PLAY...ACCOMPANIED ON BOTH NAM AND GFS
WITH SURFACE LOW/FRONT FROM NORTHEAST KANSAS INTO SOUTH CENTRAL
KANSAS BY 00Z SUN.  WITH DYNAMICS OF UPPER SYSTEM...HAVE TRENDED
POPS UP INTO THE 40 PERCENT RANGE AT THIS POINT.  MODEL DATA ALSO
SHOWING SURFACE DEWPOINTS TRENDING TO THE MID TO UPPER 40S
DEWPOINTS...A BIT HIGHER STILL ON THE NAM...OVER THE EAST CENTRAL
AND FAR EAST.  SOUNDINGS SHOWING SOME INSTABILITY...LATER SHIFTS MAY
REEVALUATE NEED TO ADD THUNDER...ESP EAST CENTRAL ZONES.   HIGHS
SATURDAY FROM AROUND 50 NORTH TO MID 50S SOUTHEAST CORNER.  PRECIP
CHANCES LINGER INTO SATURDAY NIGHT.  SOME QUESTION ON PRECIP
TYPE...GFS H850 MB AND THICKNESS KEEPING IT ALL RAIN WHILE
EXTRAPOLATION OF 84HOUR NAM AND THE ECMWF BOTH COLDER AND AT LEAST A
RAIN SNOW MIX GENERALLY ALONG AND NORTH OF I70.  LOWS MIDDLE 20S
NORTH CENTRAL TO MID 30S SOUTHEAST CORNER OF CWA.

MODELS DIFFER ON HOW UPPER FAST UPPER LOW EJECTS BUT STILL
PROGRESSIVE PATTERN...FLY IN OINTMENT IS GFS HINTING OF TRAILING
SHORTWAVE.  GIVEN UNCERTAINTY...LEFT SOME LOW POPS FOR THE DAY OVER
EAST PORTIONS OF CWA GIVEN MOISTURE AVAILABILITY.  HIGHS MID 40S
NORTH TO UPPER 40S FAR SOUTH.

SUNDAY NIGHT INTO TUESDAY...TROUGHING PUSHES INTO OHIO VALLEY WITH
WITH UPPER RIDGING MOVING ACROSS CWA.  GENERALLY WEST TO NORTHWEST
SURFACE FLOW.  HIGHS MONDAY MID TO UPPER 40S WITH LOWS IN THE LOWER
TO MID 20S. HIGHS TUESDAY UPPER 40S TO AROUND 50.

ECMWF AND GFS DIFFERING ON NEXT WAVE PUSHING OUT INTO PLAINS TUESDAY
NIGHT INTO WEDNESDAY.  BEST MOISTURE AND LIFT APPEAR TO STAY TO THE
NORTH AT THIS TIME.  WILL GO DRY WITH LOWS UPPER 20S TO LOWER 30S.
HIGHS UPPER 40S NORTH TO LOWER 50S SOUTHWEST.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DR/PF
Hazardous weather outlook, Jan 25, 4:13 PM CST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
413 PM CST WED JAN 25 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-261100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
413 PM CST WED JAN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG SOUTHERLY WINDS GUSTING AS HIGH AS 40 MPH ARE POSSIBLE
DURING THE DAY THURSDAY. THE WINDS COMBINED WITH DRY CONDITIONS
ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS...MAY
CREATE A VERY HIGH OR EXTREME RISK FOR WILD GRASS FIRES.
ADDITIONALLY THE STRONG WINDS WILL MAKE IT DIFFICULT FOR MOTORISTS
OF HIGH PROFILE VEHICLES TO TRAVEL ALONG EAST TO WEST ORIENTED
ROADS LIKE INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

Nearby

Wind Advisories in Kansas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.